Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


All of a sudden, fatigue has set in.
Aug 12, 2001

Hello, Dr. Frascino. I was diagnosed a year ago and have been on a regimen of Sustiva, 3TC and D4T for eleven months. I've had an undetectable viral load for five months now, and my CD4 has been around 42-44 most of the time, although it's dropped back to 38 the last two blood draws. Generally, I've felt pretty good for the last year, but the last few weeks, I've had enormous fatigue, a dry cough, and several symptoms of depression. My sense is that the depression is a result of the fatigue, rather than the fatigue being a syptom of my depression. I don't understand why this is happening now, so suddenly. Since there hasn't been a change in my numbers, I don't understand why I feel so different physically. I've looked at other possible causes and haven't found any. I'd appreciate any advice you could give.

Dan

Response from Dr. Frascino

Hi Dan,

"Enormous fatigue" that came on within "the last few weeks" should definitely be evaluated. You give 2 significant clues in the information you provided. First, the possibility of a psychological component, particularly depression. Stress, anxiety, and depression are often associated with fatigue, and are also very common among those of us living with this virus. In addition to being associated with fatigue; stress, anxiety, and depression are also linked with insomnia, loss of appetite, and difficulty with concentration. Have you experienced any of these problems over the past few weeks? Virtually all of us with HIV go through periods of feeling upset, worried, anxious, or depressed. Psychological causes of fatigue are frequently overlooked; however, they are quite treatable. I know you mentioned that you feel the depression may be the consequence of your fatigue rather than vice versa, but it's one of those "chicken or egg" scenarios: Difficult to determine which came first. So, check it out with your doctor or counselor.

Second, you mention a dry cough associated with the onset of your fatigue. Your T-cell count is still quite low (less than 50), which means you are more susceptible to possible opportunistic infections. Have you had a fever, headache, or other symptoms? The dry cough should definitely be evaluated, particularly for PCP. You mention you're on 3TC, D4T, and Sustiva. Were you also on PCP prophylaxis? See your HIV specialist without delay. Many of the infections associated with HIV are also associated with fatigue. These include other viral infections such as CMV, EBV, HHV-6; bacterial infections such as TB, MAC, and community acquired pneumonia. In addition, fungal and parasitic infections such as histoplasmosis, coccidioidomycosis, toxoplasmosis, pneumocystis carinii pneumonia (PCP), cryptosporidiosis, and microsporidiosis have all been associated with fatigue. Fatigue is often the first sign of an opportunistic infection. So get that cough checked our right away!

Certainly the other common causes of fatigue should be checked out as well - adrenal insufficiency, hypogonadism, drug side effects, and anemia. Anemia is perhaps the most common cause, so be sure to check your hemoglobin level.

The fact that your fatigue is so significant and came on over a relatively short period of time should allow your doctors to determine its cause without too much difficulty. I'm most worried about that cough. So Dan, turn the computer off and call your HIV specialist to schedule a visit right away.

Good luck!

Dr. Bob


Previous
Fatigue
Next
Testosterone Again

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement